Fentanyl: What You Should Know
Effects, Warning Signs and Precautions
Updated October 2023
Fentanyl is estimated to be about 100 times more potent than morphine and 50 times more potent than heroin as a pain reliever.
Fentanyl is a synthetic opioid and its intended use is to relieve pain. There are two types:
- Pharmaceutical fentanyl, which is FDA-approved and often prescribed by a clinician to treat severe pain.
- Illegally made fentanyl, which often takes the form of a fine-grain powder.
Illegally made fentanyl is often mixed with other drugs, with or without the drug user's knowledge. However, when drugs are laced with fentanyl and the users of those drugs are unaware, there is a much higher risk of overdose.
"In health care, we dose fentanyl in micrograms," explains Amanda N. Donald, MD, an addiction medicine physician at Northwestern Medicine. "There is no way to know what doses are going around on the street. To patients with a substance use disorder, fentanyl is what has dramatically increased the risk of not just overdose, but also the risk of severe and prolonged withdrawal."
The rate of overdose deaths involving synthetic opioids in 2021 was nearly 22 times the rate in 2013, according to the Centers for Disease Control and Prevention (CDC).
Handling an Overdose
While recognizing an overdose can be hard, there are some telltale signs:
- Small, constricted pupils
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Bluish purple skin (in people with light skin), gray or ashen skin (in people with dark skin), or cold skin
Together, the trio of a coma, pinpoint pupils and slow or difficult breathing strongly suggest opioid overdose.
A key tool in helping prevent overdose deaths is naloxone, which is a life-saving medication that can reverse an overdose from opioids, including fentanyl. Naloxone comes as a nasal spray (called NARCAN®) or injection. You can buy naloxone over the counter from a local pharmacy, and you do not need training or authorization to administer.
If you suspect someone is experiencing an overdose, follow the below steps from the CDC. If you are unsure, then treat it like an overdose, as you might save a life:
- Call 911.
- Administer naloxone, if it's available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency services arrive.
If you or someone you know has a substance use disorder or is misusing substances, know that there is help. While you pursue treatment, know that there are also ways to help prevent fentanyl-related overdoses.
Fentanyl test strips are low-cost and can help you make sure the drugs that you may use are not laced with fentanyl. These paper strips can detect fentanyl in all different kinds and forms of substances.
"Fentanyl is in the supply of many drugs on the street," explains Dr. Donald. "It took time to create this opioid epidemic, and it is taking time as we learn how to best combat it. There is hope, and there is treatment that works, is safe and is effective."